Texas, 2024

Blizzard and High Wind in Texas, January 8 to 9, 2024

January 8 to 9, 2024 · NWS LUB · 22 events in 19 counties and zones

A powerful storm system emerging over the southern High Plains brought a variety of impacts to the region on the eighth. Scattered showers and thunderstorms formed over the central and eastern South Plains and swept eastward through the predawn hours although no severe weather occurred from this activity.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful storm system emerging over the southern High Plains brought a variety of impacts to the region on the eighth. Scattered showers and thunderstorms formed over the central and eastern South Plains and swept eastward through the predawn hours although no severe weather occurred from this activity. A dry slot from this system then moved over the area around daybreak bringing increasing westerly winds following a Pacific cold front. The strong winds brought patchy blowing dust to the area through the afternoon hours. As the upper low lifted into the northeastern Texas Panhandle during the afternoon, stronger northwesterly winds aloft developed on the back side of the low. It was at this point when stronger winds aloft mixed down to the surface bringing widespread severe wind gusts to the extreme southern Texas Panhandle and portions of the South Plains and Rolling Plains. As this occurred, a narrow band of snow developed across the extreme southwestern Texas Panhandle within a TROWAL region detached from the main TROWAL in the northern Texas Panhandle. Severe wind gusts created blowing snow resulting in near zero visibility in white out conditions. Several roadways, including US Highway 385 north of Dimmitt, were closed during the height of the storm. The dangerous travel conditions resulted in numerous vehicles running off the road and becoming stranded in ditches. In total, two to four inches of snow was measured over much of Parmer and Castro Counties.

Snowfall totals from NWS cooperative weather observers and local law enforcement are listed below:

4.0 inches at Friona (Parmer County),|2.0 inches at Hart (Castro County),|1.5 inches at Dimmitt (Castro County),|1.3 inches at Plainview (Hale County),|1.0 inch at Tulia (Swisher County), and|1.0 inch at Muleshoe (Bailey County).

High wind gusts from the Texas Tech University West Texas mesonet network are below:

66 mph at Childress (Childress County),|65 mph at McAdoo (Dickens County),|65 mph at Caprock Canyons State Park (Briscoe County),|65 mph at White River Lake (Crosby County),|64 mph at Tulia (Swisher County),|64 mph at Memphis (Hall County),|63 mph at Happy (Swisher County),|63 mph at Paducah (Cottle County),|62 mph at Silverton (Briscoe County),|61 mph at Turkey (Hall County),|61 mph at Lesley (Hall County),|61 mph at Shallowater (Lubbock County),|61 mph at Slaton (Lubbock County),|60 mph at O'Donnell (Lynn County),|59 mph at Floydada (Floyd County),|59 mph at Olton (Lamb County),|59 mph at Graham (Garza County),|58 mph at Brownfield (Terry County), and|58 mph at Morton (Cochran County).

The following high wind reports are from Automated Surface Observing Stations (ASOS):

68 mph at Childress Municipal Airport (Childress County) and|67 mph at Lubbock International Airport (Lubbock County).

Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:

45 mph at Hart (Castro County),|45 mph at Aiken (Hale County),|44 mph at Dimmitt (Castro County), and|44 mph at Abernathy (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 8, 11:42 AM CST, 42 minutes earlier.

Area forecast discussion, Jan 8, 11:42 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1142 AM CST Mon Jan 8 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1134 AM CST Mon Jan 8 2024

Wrap-around snow moving southward across northeastern New Mexico
and the western Panhandle has gotten to Friona in the form of
flurries with some heavier snow not too far upstream. Models have
been in good agreement with bringing potential for measurable
snowfall to the northwestern zones this afternoon, and with radar
and obs now confirming, have increased precip chances roughly from
Muleshoe to Plainview and points northward. However, there is not
change in thought with regard to amounts. Most likely amounts are
an inch or less. Will need to watch temperatures and whether that
will impact ability for snow to stick. Initial cold advection
behind the Canadian cold front is noticable with a drop in
temperature at Friona from 34 to 29, and a prolonged period of mid
to upper 20s and heavier than anticipated snowfall would prompt
the need for a Winter Weather Advisory this afternoon. For now
will old off such issuance and continue to monitor trends early
this afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 342 AM CST Mon Jan 8 2024

As of 08z the center of the upper-level low was moving into north-
central New Mexico. Lift associated with this system is beginning to
increase across the forecast area as a band of showers and isolated
thunderstorms has developed and is quickly moving to the east. THe
main concern with this line would be occasional cloud-to-ground
lightning along with the potential for a few stronger wind gusts as
winds a few thousand feet above the ground are around 55 kts this
morning. This broken line should exit the forecast area by sunrise
this morning as the dry slot moves over the forecast area. This will
lead to clearing skies by mid-morning as a Pacific cold front sweeps
east. Behind this front, westerly winds will quickly ramp up with
sustained winds of 30-40 mph and gusts up to 55 mph. These strong
winds should lead to patchy blowing dust mainly on the Caprock by
this afternoon. As the upper-low lifts into the northeastern Texas
Panhandle this afternoon stronger northwesterly winds aloft will
develop on the back side of the low. There continues to remain a
small window between 4 pm and 7 pm that a few 60+ mph wind gusts
could be mixed to the surface across the Caprock and far southern
Texas Panhandle. Since this window is rather small and confidence in
widespread High Wind conditions remains below 80% have opted to go
with a Wind Advisory area wide from late this morning through early
Tuesday morning.

The other concern that is increasing this morning is a narrow
focused band of snow that may develop across the far southwestern
Texas Panhandle around noon and last into the afternoon. Convergence
along the leading edge of a southward moving jet maximum between 850
mb and 700 mb in combination with the far southern edge of the
TROWAL should lead to a mesoscale band of snow somewhere across the
southwestern Texas Panhandle. Confidence on exactly where this band
will develop remains low at this time however most high-resolution
guidance has come on board with the development of the band which
could quickly drop a few inches of snow. Based on the uncertainty of
exactly where this band will develop have decided against issuing
any winter weather highlights at this time. However, where the band
develops blizzard conditions would be possible for a few hours and
ultimately a Snow Squall Warning or other winter weather headline
may be required. As the low continues to lift northeast this band
should dissipate leaving the remainder of the forecast area dry.

Behind the aforementioned cold front, temperatures will begin to
drop. This means that most locations have already experienced their
high temperature for the day. Skies will begin to clear this evening
and with strong cold air advection continuing, temperatures will
quickly drop into the teens and 20s by early Tuesday morning. If any
roads remain wet tonight from the morning rain some black ice would
be possible Tuesday morning. The strong winds will gradually
diminish overnight however they will remain strong enough to drop
wind chill values into the single digits and teens. /WI

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 342 AM CST Mon Jan 8 2024

Cold air advection on the backside of the system moving through our
area today will keep high temperatures tomorrow about 5-10 degrees
below normal. After a blustery start to the day winds will gradually
ease through the morning into the afternoon. Surface winds will
eventually become westerly by late afternoon setting the stage for a
nice warm up Wednesday and Thursday. Mostly zonal flow aloft
Wednesday into early Thursday, will eventually transition to H50
height falls as a progressive trough shifts east across our region
late Thursday through Friday morning. A surface cold front
associated with the passage of the upper level trough will drop
temperatures Thursday night into Friday morning down into the teens
and 20s area wide. A limited amount of shallow moisture with the
passage of the cold front may produce a brief window of rain and
snow late Thursday night into early Friday morning, with limited to
no impacts expected. Long wave synoptic pattern settles down behind
the trough with a steady fetch of cooler air aloft with persistent
northwest flow over the area through the weekend, resulting in
below normal temperatures into the beginning of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1134 AM CST Mon Jan 8 2024

Wind is the biggest issue for the terminals through the TAF
period with strong west, then northwest, winds expected the entire
TAF period as a strong storm system moves across the Texas
Panhandle today and western Oklahoma tonight. There could be a
period of MVFR ceilings and snow flurries at KPVW and KCDS later
today/this evening. Confidence is higher in the more high-impact
ceilings and have inserted a fairly brief TEMPO group to account
for that possibility.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 AM CST Tuesday for TXZ021>044.

&&

SHORT TERM...07
LONG TERM....55
AVIATION...07
Hazardous weather outlook, Jan 8, 3:58 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
358 AM CST Mon Jan 8 2024

TXZ021>044-091000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
358 AM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong west to northwest winds will develop today and persist into
early Tuesday morning as a storm system moves across the southern
High Plains. A Wind Advisory has been issued for the entire area
from 10 am this morning through early Tuesday morning for sustained
winds of 30-40 mph and gusts up to 55 mph.

A narrow band of moderate snow is expected to develop somewhere over
the southwestern Texas Panhandle early this afternoon. Blizzard
conditions may be possible for a few hours however confidence in
where exactly this band will develop remains uncertain as of early
this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

In the hours before

Local storm report, Jan 8, 10:22 AM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
1022 AM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     Non-Tstm Wnd Gst 5 SSW Graham            33.08N 101.52W
01/08/2024  M59 MPH          Garza              TX   Mesonet

            West Texas Mesonet.

&&

CR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind, 3 winter weather, 2 blizzard. Local standard time, as filed.

High Wind, Cochran

When
January 8, 12:24 PM CST to 4:31 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Terry

When
January 8, 12:39 PM CST
Where
Terry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Castro

When
January 8, 1:30 PM CST to 6:23 PM CST
Where
Castro forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 8, 1:50 PM CST to 5:53 PM CST
Where
Lubbock forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 8, 2:28 PM CST to 9:57 PM CST
Where
Hale forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Blizzard, Parmer

When
January 8, 2:45 PM CST to 6:30 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Blizzard, Castro

When
January 8, 2:45 PM CST to 6:30 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
January 8, 3:00 PM CST to 6:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
January 8, 3:00 PM CST to 6:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Lamb

When
January 8, 3:01 PM CST to 3:36 PM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Swisher

When
January 8, 3:12 PM CST to 9:53 PM CST
Where
Swisher forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Motley

When
January 8, 3:28 PM CST to 10:52 PM CST
Where
Motley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
January 8, 3:48 PM CST to January 9, 3:19 AM CST
Where
Briscoe forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Dickens

When
January 8, 3:54 PM CST to 9:59 PM CST
Where
Dickens forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
January 8, 4:00 PM CST to 7:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Crosby

When
January 8, 4:16 PM CST to January 9, 2:50 AM CST
Where
Crosby forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 8, 4:22 PM CST to 10:51 PM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Childress

When
January 8, 5:05 PM CST to 11:49 PM CST
Where
Childress forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Garza

When
January 8, 5:09 PM CST to 5:37 PM CST
Where
Garza forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Lynn

When
January 8, 5:58 PM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Cottle

When
January 8, 6:13 PM CST to January 9, 1:59 AM CST
Where
Cottle forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Floyd

When
January 8, 8:01 PM CST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147203, 1147204, 1147211, 1147210, 1147212, 1147068, 1147069, 1147070, 1147071, 1147205, 1147081, 1147196, 1147091, 1147198, 1147072, 1147200, 1147105, 1147133, 1147207, 1147206, 1147195, 1147197.